November  2017, 22(9): 3459-3481. doi: 10.3934/dcdsb.2017175

Numerical simulation of universal finite time behavior for parabolic IVP via geometric renormalization group

Department of Mathematics, Indiana State University, Terre Haute, IN 47809, USA

* Corresponding author:vincenzo.isaia@indstate.edu

Received  May 2016 Revised  June 2017 Published  July 2017

A numerical procedure based on the renormalization group (RG) is presented. This procedure will compute the spatial profile and blow up time for self-similar behavior. This will be generated by a family of parabolic IVPs, which includes the semilinear heat equation. This procedure also handles different diffusion structures, finite time extinction problems and exponential absorption with trivial modifications to the power law version. Convergence of the procedure is proved for the semilinear heat equation, which is a marginal perturbation to the heat equation, with a typical class of initial data. Numerical experiments show the accuracy of the method for various related problems. The main feature is simplicity: it will be shown that an explicit numerical method with a fixed mesh size is capable of computing very sharp approximations to these behaviors. This will include a priori detection of the logarithmic correction in the case of the semilinear heat equation.

Citation: Vincenzo Michael Isaia. Numerical simulation of universal finite time behavior for parabolic IVP via geometric renormalization group. Discrete & Continuous Dynamical Systems - B, 2017, 22 (9) : 3459-3481. doi: 10.3934/dcdsb.2017175
References:
[1]

L. M. AbiaJ. C. López-Marcos and J. Martínez, The Euler method in the numerical integration of reaction-diffusion problems with blow-up, Appl. Num. Math., 38 (2001), 287-313. doi: 10.1016/S0168-9274(01)00035-6. Google Scholar

[2]

W. K. Abou Salem, On the renormalization group approach to perturbation theory for PDEs, Ann. Henri Poincaré, 11 (2010), 1007-1021. doi: 10.1007/s00023-010-0046-3. Google Scholar

[3]

D. G. AronsonS. B. Angenent and S. I. Betelú, Renormalization study of two-dimensional convergent solutions of the porous medium equation, Physica D, 138 (2000), 344-359. doi: 10.1016/S0167-2789(99)00209-2. Google Scholar

[4]

G. I. Barenblatt, Scaling, Self-Similarity and Intermediate Asymptotics, Cambridge University Press, Cambridge, 1996. doi: 10.1017/CBO9781107050242. Google Scholar

[5]

J. Bebernes and S. Bricher, Final time blow-up profiles for semilinear parabolic equations via center manifold theory, SIAM J. Math. Anal., 23 (1992), 852-869. doi: 10.1137/0523045. Google Scholar

[6]

M. Berger and R. V. Kohn, A rescaling algorithm for the numerical calculation of blowing-up solutions, Comm. Pure Appl. Math., 41 (1988), 841-863. doi: 10.1002/cpa.3160410606. Google Scholar

[7]

G. A. BragaF. Furtado and V. Isaia, Renormalization group calculation of asymptotically self-similar dynamics, Discrete Contin. Dyn. Syst.(suppl.), (2005), 131-141. Google Scholar

[8]

G. A. Braga and J. M. Moreira, Renormalization group analysis of nonlinear diffusion equations with time dependent coefficients and marginal perturbations, J. Stat. Phys., 148 (2012), 280-295. doi: 10.1007/s10955-012-0539-1. Google Scholar

[9]

J. Bricmont and A. Kupiainen, Universality in blow-up for nonlinear heat equations, Nonlinearity, 7 (1994), 539-575. doi: 10.1088/0951-7715/7/2/011. Google Scholar

[10]

J. Bricmont and A. Kupiainen, Renormalizing partial differential equations, Constructive Physics, Berlin: Springer, Lecture Notes in Physics, 446 (1995), 83-115. doi: 10.1007/3-540-59190-7_23. Google Scholar

[11]

J. BricmontA. Kupiainen and G. Lin, Renormalization group and asymptotics of solutions of nonlinear parabolic equations, Comm. Pure Appl. Math., 47 (1994), 893-922. doi: 10.1002/cpa.3160470606. Google Scholar

[12]

C. J. BuddG. J. Collins and V. A. Galaktionov, An asymptotic and numerical description of self-similar blow-up in quasi-linear parabolic equations, J. Comput. Appl. Math., 97 (1998), 51-80. doi: 10.1016/S0377-0427(98)00102-2. Google Scholar

[13]

C. J. BuddW. Huang and R. D. Russell, Adaptivity with moving grids, Acta Numer., 18 (2009), 111-241. doi: 10.1017/S0962492906400015. Google Scholar

[14]

L.-Y. Chen and N. Goldenfeld, Numerical renormalization group calculations for similarity solutions and traveling waves, Physical Review, 51 (1995), 5577–5581. arXiv: chao-dyn/9412005 doi: 10.1103/PhysRevE.51.5577. Google Scholar

[15]

L.-Y. ChenN. Goldenfeld and Y. Oono, Renormalization Group Theory for Global Asymptotic Analysis, Phys. Rev. Lett., 73 (1994), 1311-1315. doi: 10.1103/PhysRevLett.73.1311. Google Scholar

[16]

L.-Y. Chen, N. Goldenfeld and Y. Oono, Renormalization group and singular perturbations: Multiple scales, boundary layers, and reductive perturbation theory, Phys. Rev. E, 54 (1996), 376–394. arXiv: hep-th/9506161 doi: 10.1103/PhysRevE.54.376. Google Scholar

[17]

R. E. Lee DevilleA. HarkinM. HolzerK. Josić and T. Kaper, Analysis of a renormalization group method and normal form theory for perturbed ordinary differential equations, Phys. D, 237 (2008), 1029-1052. doi: 10.1016/j.physd.2007.12.009. Google Scholar

[18]

S.-I. EiK. Fujii and T. Kunihiro, Renormalization-Group Method for Reduction of Evolution Equations; Invariant Manifolds and Envelopes, Ann. Physics, 280 (2000), 236-298. doi: 10.1006/aphy.1999.5989. Google Scholar

[19]

F. Furtado, Private Communication, (2004).Google Scholar

[20]

V. A. Galaktionov and J. L. Vázquez, A Stability Technique for Evolution Partial Differential Equations -a Dynamical Systems Approach, Birkhauser, Boston, 2004. doi: 10.1007/978-1-4612-2050-3. Google Scholar

[21]

N. Goldenfeld, Lectures on Phase Transitions and the Renormalization Group, Addison-Wesley, 1992.Google Scholar

[22]

M. A. Herrero and J. J. L. Velázquez, Some results on blow-up for semilinear parabolic problems, IMA Vol. Math. Appl., 47 (1993), 105-125. doi: 10.1007/978-1-4612-0885-3_7. Google Scholar

[23]

H. A. Levine, The role of critical exponents in blowup theorems, SIAM Review, 32 (1990), 262-288. doi: 10.1137/1032046. Google Scholar

[24]

Y. Li and Y. W. Qi, The global dynamics of isothermal chemical systems with critical nonlinearity, Nonlinearity, 16 (2003), 1057-1074. doi: 10.1088/0951-7715/16/3/315. Google Scholar

[25]

I. Moise and M. Ziane, Renormalization Group Method. Applications to Partial Differential Equations, J. Dynam. Differential Equations, 13 (2001), 275-321. doi: 10.1023/A:1016680007953. Google Scholar

[26]

A. A. Samarskii, V. A. Galaktionov, S. P. Kurdyumov and A. P. Mikhailov (M. Grinfeld translation), Blow-up in Quasilinear Parabolic Equations, De Gruyter Expositions in Mathematics 19, Berlin, 1995. doi: 10.1515/9783110889864.535. Google Scholar

[27]

J. J. L. Velázquez, Local behavior near blow-up points for semilinear parabolic equations, Jour. Diff. Eqns., 106 (1993), 384-415. doi: 10.1006/jdeq.1993.1113. Google Scholar

[28]

F. B. Weissler, An $L^{∞}$ blow-up estimate for a nonlinear heat equation, Comm. Pure Appl. Math., 38 (1985), 291-295. doi: 10.1002/cpa.3160380303. Google Scholar

[29]

K. Wilson, Renormalization group and critical phenomena Ⅰ-Ⅱ, Physics Review B, 4 (1971), 3174-3285. doi: 10.1103/PhysRevB.4.3174. Google Scholar

[30]

M. Ziane, On a certain renormalization group method, J. Math. Phys., 41 (2000), 3290-3299. doi: 10.1063/1.533307. Google Scholar

show all references

References:
[1]

L. M. AbiaJ. C. López-Marcos and J. Martínez, The Euler method in the numerical integration of reaction-diffusion problems with blow-up, Appl. Num. Math., 38 (2001), 287-313. doi: 10.1016/S0168-9274(01)00035-6. Google Scholar

[2]

W. K. Abou Salem, On the renormalization group approach to perturbation theory for PDEs, Ann. Henri Poincaré, 11 (2010), 1007-1021. doi: 10.1007/s00023-010-0046-3. Google Scholar

[3]

D. G. AronsonS. B. Angenent and S. I. Betelú, Renormalization study of two-dimensional convergent solutions of the porous medium equation, Physica D, 138 (2000), 344-359. doi: 10.1016/S0167-2789(99)00209-2. Google Scholar

[4]

G. I. Barenblatt, Scaling, Self-Similarity and Intermediate Asymptotics, Cambridge University Press, Cambridge, 1996. doi: 10.1017/CBO9781107050242. Google Scholar

[5]

J. Bebernes and S. Bricher, Final time blow-up profiles for semilinear parabolic equations via center manifold theory, SIAM J. Math. Anal., 23 (1992), 852-869. doi: 10.1137/0523045. Google Scholar

[6]

M. Berger and R. V. Kohn, A rescaling algorithm for the numerical calculation of blowing-up solutions, Comm. Pure Appl. Math., 41 (1988), 841-863. doi: 10.1002/cpa.3160410606. Google Scholar

[7]

G. A. BragaF. Furtado and V. Isaia, Renormalization group calculation of asymptotically self-similar dynamics, Discrete Contin. Dyn. Syst.(suppl.), (2005), 131-141. Google Scholar

[8]

G. A. Braga and J. M. Moreira, Renormalization group analysis of nonlinear diffusion equations with time dependent coefficients and marginal perturbations, J. Stat. Phys., 148 (2012), 280-295. doi: 10.1007/s10955-012-0539-1. Google Scholar

[9]

J. Bricmont and A. Kupiainen, Universality in blow-up for nonlinear heat equations, Nonlinearity, 7 (1994), 539-575. doi: 10.1088/0951-7715/7/2/011. Google Scholar

[10]

J. Bricmont and A. Kupiainen, Renormalizing partial differential equations, Constructive Physics, Berlin: Springer, Lecture Notes in Physics, 446 (1995), 83-115. doi: 10.1007/3-540-59190-7_23. Google Scholar

[11]

J. BricmontA. Kupiainen and G. Lin, Renormalization group and asymptotics of solutions of nonlinear parabolic equations, Comm. Pure Appl. Math., 47 (1994), 893-922. doi: 10.1002/cpa.3160470606. Google Scholar

[12]

C. J. BuddG. J. Collins and V. A. Galaktionov, An asymptotic and numerical description of self-similar blow-up in quasi-linear parabolic equations, J. Comput. Appl. Math., 97 (1998), 51-80. doi: 10.1016/S0377-0427(98)00102-2. Google Scholar

[13]

C. J. BuddW. Huang and R. D. Russell, Adaptivity with moving grids, Acta Numer., 18 (2009), 111-241. doi: 10.1017/S0962492906400015. Google Scholar

[14]

L.-Y. Chen and N. Goldenfeld, Numerical renormalization group calculations for similarity solutions and traveling waves, Physical Review, 51 (1995), 5577–5581. arXiv: chao-dyn/9412005 doi: 10.1103/PhysRevE.51.5577. Google Scholar

[15]

L.-Y. ChenN. Goldenfeld and Y. Oono, Renormalization Group Theory for Global Asymptotic Analysis, Phys. Rev. Lett., 73 (1994), 1311-1315. doi: 10.1103/PhysRevLett.73.1311. Google Scholar

[16]

L.-Y. Chen, N. Goldenfeld and Y. Oono, Renormalization group and singular perturbations: Multiple scales, boundary layers, and reductive perturbation theory, Phys. Rev. E, 54 (1996), 376–394. arXiv: hep-th/9506161 doi: 10.1103/PhysRevE.54.376. Google Scholar

[17]

R. E. Lee DevilleA. HarkinM. HolzerK. Josić and T. Kaper, Analysis of a renormalization group method and normal form theory for perturbed ordinary differential equations, Phys. D, 237 (2008), 1029-1052. doi: 10.1016/j.physd.2007.12.009. Google Scholar

[18]

S.-I. EiK. Fujii and T. Kunihiro, Renormalization-Group Method for Reduction of Evolution Equations; Invariant Manifolds and Envelopes, Ann. Physics, 280 (2000), 236-298. doi: 10.1006/aphy.1999.5989. Google Scholar

[19]

F. Furtado, Private Communication, (2004).Google Scholar

[20]

V. A. Galaktionov and J. L. Vázquez, A Stability Technique for Evolution Partial Differential Equations -a Dynamical Systems Approach, Birkhauser, Boston, 2004. doi: 10.1007/978-1-4612-2050-3. Google Scholar

[21]

N. Goldenfeld, Lectures on Phase Transitions and the Renormalization Group, Addison-Wesley, 1992.Google Scholar

[22]

M. A. Herrero and J. J. L. Velázquez, Some results on blow-up for semilinear parabolic problems, IMA Vol. Math. Appl., 47 (1993), 105-125. doi: 10.1007/978-1-4612-0885-3_7. Google Scholar

[23]

H. A. Levine, The role of critical exponents in blowup theorems, SIAM Review, 32 (1990), 262-288. doi: 10.1137/1032046. Google Scholar

[24]

Y. Li and Y. W. Qi, The global dynamics of isothermal chemical systems with critical nonlinearity, Nonlinearity, 16 (2003), 1057-1074. doi: 10.1088/0951-7715/16/3/315. Google Scholar

[25]

I. Moise and M. Ziane, Renormalization Group Method. Applications to Partial Differential Equations, J. Dynam. Differential Equations, 13 (2001), 275-321. doi: 10.1023/A:1016680007953. Google Scholar

[26]

A. A. Samarskii, V. A. Galaktionov, S. P. Kurdyumov and A. P. Mikhailov (M. Grinfeld translation), Blow-up in Quasilinear Parabolic Equations, De Gruyter Expositions in Mathematics 19, Berlin, 1995. doi: 10.1515/9783110889864.535. Google Scholar

[27]

J. J. L. Velázquez, Local behavior near blow-up points for semilinear parabolic equations, Jour. Diff. Eqns., 106 (1993), 384-415. doi: 10.1006/jdeq.1993.1113. Google Scholar

[28]

F. B. Weissler, An $L^{∞}$ blow-up estimate for a nonlinear heat equation, Comm. Pure Appl. Math., 38 (1985), 291-295. doi: 10.1002/cpa.3160380303. Google Scholar

[29]

K. Wilson, Renormalization group and critical phenomena Ⅰ-Ⅱ, Physics Review B, 4 (1971), 3174-3285. doi: 10.1103/PhysRevB.4.3174. Google Scholar

[30]

M. Ziane, On a certain renormalization group method, J. Math. Phys., 41 (2000), 3290-3299. doi: 10.1063/1.533307. Google Scholar

Figure 1.  Experiment 3 -Quasilinear outer expansion, comparison
Figure 2.  Experiment 3 -Quasilinear inner expansion, spatial
Figure 3.  Experiment 4 -$m=0$, log detection in $M_n$
Figure 4.  Experiment 4 -$m=1$, no log detection in $M_n$, $(\Delta \phi^{\infty})_n$
Figure 5.  Experiment 5 -computed $\alpha$, $p=2$: history plots
Figure 6.  Experiment 6 history plots -Gradient Diffusion with $m=0.1$
Figure 7.  Experiment 7 -finite time extinction, $p=0.5$: history plots
Table 1.  Exp.1 and 2 -convergence and accuracy errors
Exp. $m=0$$m=1$
1 and 2$p=2$$p=3$$p=4$$p=1.05$$p=2$$p=3$
$\Delta \phi^{\infty}_n$9.9e-61.8e-61.7e-53.0e-5< 1e-10< 1e-10
$\Delta \phi^1_n$2.4e-55.9e-63.4e-51.7e-5< 1e-10< 1e-10
$\Delta^* \phi^{\infty}_n$3.7e-33.9e-34.9e-32.6e-24.9e-41.3e-2
$\Delta^* \phi^1_n$8.5e-38.5e-39.6e-31.5e-26.5e-69.2e-3
$T^*_n$1.8028311.2386601.12784331.315022.1023351.433876
$T^*_{d}$1.8027931.2386421.12783031.567502.1023331.433861
Exp. $m=0$$m=1$
1 and 2$p=2$$p=3$$p=4$$p=1.05$$p=2$$p=3$
$\Delta \phi^{\infty}_n$9.9e-61.8e-61.7e-53.0e-5< 1e-10< 1e-10
$\Delta \phi^1_n$2.4e-55.9e-63.4e-51.7e-5< 1e-10< 1e-10
$\Delta^* \phi^{\infty}_n$3.7e-33.9e-34.9e-32.6e-24.9e-41.3e-2
$\Delta^* \phi^1_n$8.5e-38.5e-39.6e-31.5e-26.5e-69.2e-3
$T^*_n$1.8028311.2386601.12784331.315022.1023351.433876
$T^*_{d}$1.8027931.2386421.12783031.567502.1023331.433861
[1]

Peter V. Gordon, Cyrill B. Muratov. Self-similarity and long-time behavior of solutions of the diffusion equation with nonlinear absorption and a boundary source. Networks & Heterogeneous Media, 2012, 7 (4) : 767-780. doi: 10.3934/nhm.2012.7.767

[2]

Alexander Gladkov. Blow-up problem for semilinear heat equation with nonlinear nonlocal Neumann boundary condition. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2053-2068. doi: 10.3934/cpaa.2017101

[3]

Yohei Fujishima. On the effect of higher order derivatives of initial data on the blow-up set for a semilinear heat equation. Communications on Pure & Applied Analysis, 2018, 17 (2) : 449-475. doi: 10.3934/cpaa.2018025

[4]

Keng Deng, Zhihua Dong. Blow-up for the heat equation with a general memory boundary condition. Communications on Pure & Applied Analysis, 2012, 11 (5) : 2147-2156. doi: 10.3934/cpaa.2012.11.2147

[5]

Yohei Fujishima. Blow-up set for a superlinear heat equation and pointedness of the initial data. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4617-4645. doi: 10.3934/dcds.2014.34.4617

[6]

Jong-Shenq Guo. Blow-up behavior for a quasilinear parabolic equation with nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 71-84. doi: 10.3934/dcds.2007.18.71

[7]

Kazuhiro Ishige, Asato Mukai. Large time behavior of solutions of the heat equation with inverse square potential. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 4041-4069. doi: 10.3934/dcds.2018176

[8]

Van Tien Nguyen. On the blow-up results for a class of strongly perturbed semilinear heat equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3585-3626. doi: 10.3934/dcds.2015.35.3585

[9]

Kazuhiro Ishige, Tatsuki Kawakami. Asymptotic behavior of solutions for some semilinear heat equations in $R^N$. Communications on Pure & Applied Analysis, 2009, 8 (4) : 1351-1371. doi: 10.3934/cpaa.2009.8.1351

[10]

Pavol Quittner. The decay of global solutions of a semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2008, 21 (1) : 307-318. doi: 10.3934/dcds.2008.21.307

[11]

Qiong Chen, Chunlai Mu, Zhaoyin Xiang. Blow-up and asymptotic behavior of solutions to a semilinear integrodifferential system. Communications on Pure & Applied Analysis, 2006, 5 (3) : 435-446. doi: 10.3934/cpaa.2006.5.435

[12]

Dominika Pilarczyk. Asymptotic stability of singular solution to nonlinear heat equation. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 991-1001. doi: 10.3934/dcds.2009.25.991

[13]

Zhiqing Liu, Zhong Bo Fang. Blow-up phenomena for a nonlocal quasilinear parabolic equation with time-dependent coefficients under nonlinear boundary flux. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3619-3635. doi: 10.3934/dcdsb.2016113

[14]

Ovidiu Cârjă, Alina Lazu. On the minimal time null controllability of the heat equation. Conference Publications, 2009, 2009 (Special) : 143-150. doi: 10.3934/proc.2009.2009.143

[15]

Jin Takahashi, Eiji Yanagida. Time-dependent singularities in the heat equation. Communications on Pure & Applied Analysis, 2015, 14 (3) : 969-979. doi: 10.3934/cpaa.2015.14.969

[16]

Yuta Wakasugi. Blow-up of solutions to the one-dimensional semilinear wave equation with damping depending on time and space variables. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3831-3846. doi: 10.3934/dcds.2014.34.3831

[17]

Francesca De Marchis, Isabella Ianni. Blow up of solutions of semilinear heat equations in non radial domains of $\mathbb{R}^2$. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 891-907. doi: 10.3934/dcds.2015.35.891

[18]

Juan Luis Vázquez. Finite-time blow-down in the evolution of point masses by planar logarithmic diffusion. Discrete & Continuous Dynamical Systems - A, 2007, 19 (1) : 1-35. doi: 10.3934/dcds.2007.19.1

[19]

Tracy L. Stepien, Hal L. Smith. Existence and uniqueness of similarity solutions of a generalized heat equation arising in a model of cell migration. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3203-3216. doi: 10.3934/dcds.2015.35.3203

[20]

Guirong Liu, Yuanwei Qi. Sign-changing solutions of a quasilinear heat equation with a source term. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1389-1414. doi: 10.3934/dcdsb.2013.18.1389

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (9)
  • HTML views (19)
  • Cited by (0)

Other articles
by authors

[Back to Top]